| [Download PDF]
|Year : 2012 | Volume
| Issue : 3 | Page : 423--424
Paraphenylene diamine poisoning
AC Jesudoss Prabhakaran
Department of Pharmacology, Meenakshi Medical College and Research Institute, MAHER University, Kancheepuram, Tamilnadu, India
A C Jesudoss Prabhakaran
Department of Pharmacology, Meenakshi Medical College and Research Institute, MAHER University, Kancheepuram, Tamilnadu
The commonest constituent of all hair dyes is paraphenylene diamine (PPD). Hair dye poisoning is emerging as one of the emerging causes of intentional self-poisoning to commit suicide. In this article, we report a case of PPD poisoning and the importance of clinical of hair dye poisoning. The lack of specific diagnostic tests, a specific antidote for paraphenylene diamine poisoning and the importance of early supportive treatment modalities are also discussed.
|How to cite this article:|
Jesudoss Prabhakaran A C. Paraphenylene diamine poisoning.Indian J Pharmacol 2012;44:423-424
|How to cite this URL:|
Jesudoss Prabhakaran A C. Paraphenylene diamine poisoning. Indian J Pharmacol [serial online] 2012 [cited 2021 Oct 22 ];44:423-424
Available from: https://www.ijp-online.com/text.asp?2012/44/3/423/96356
As the global suicide rate increases by 60% in 50 years in the underdeveloped and developing countries, paraphenylenediamine (PPD) poisoning is emerging as an important etiological factor reported from India.  Paraphenylenediamine poisoning was the number one cause of poisoning in Morocco in 1990.  PPD ingestion is a very common form of poisoning in India as this compound is a component of hair dyes and is easily available.  PPD ingestion causes symptoms arising from involvement of different organs. Chemically, it is a derivative of para-phenylaniline. It is brown or black colored solid substance, easily soluble in hydrogen peroxide and not in water. It is a good hydrogen donor and metabolized by electron oxidation to an active radical by cytochrome P450 peroxidase to form a reactive compound called benzoquinone diamine. This can be further oxidized to a trimer known as Brandowaski's base, a well known compound, reported to cause anaphylaxis and mutation. It is traditionally used for dyeing palms and soles along with henna and to dye the hairs. PPD accelerates the dyeing process. Ingestion of PPD causes rapid development of edema of the face, neck, pharynx, tongue and larynx initially and rhabdomyolysis later. Finally, an acute renal failure supervenes as renal tubular necrosis occurs due the deposits of the toxic metabolites of PPD. 
A 24-year-old young man who had ingested PPD pellets (an exact amount could not be ascertained) with suicidal intention. He developed generalized itching and intermittent lacrimation for a few days and was treated symptomatically by a nearby medical practitioner from whom he concealed the history of consumption of PPD pellets. He presented after 6 days with complaints of pain and stiffness of both lower limbs and passage of chocolate colored urine followed by anuria. He had swelling of feet and facial puffiness. The blood pressure was 190/110 mm Hg. General examination revealed bilateral pitting pedal edema and facial puffiness. Cervicofacial edema was absent. On investigation, his blood urea and serum creatinine were 210 mg/dl and 12.4 mg/dl, respectively. He also had hyperkalemia, hypocalcemia and hyperphosphatemia. Arterial blood gas analysis revealed metabolic acidosis. Serum LDH was 1098 U/l and reticulocyte count was 7.8%. Peripheral smear examination showed schistocytes, suggestive of intravascular hemolysis. Urine examination revealed proteinuria, hemoglobinuria and hemosiderinuria. His creatinine kinase (total) was 824 U/l. An ultrasonogram revealed normal sized kidneys with increased cortical echogenicity but maintained corticomedullary differentiation. He was managed symptomatically with diuretics, phosphate binders, sodium bicarbonate, oral calcium and alkalization of urine.  In view of his persistent oliguria and deranged metabolic parameters, he was started on hemodialysis. , Patient required 12 sessions of hemodialysis and his urine output and metabolic parameters improved. He was observed for 1 month in the hospital for any recurrence of symptoms.
PPD poisoning can lead to many symptoms. Myocarditis, myocardial rhabdomyolysis and shock have also been described in PPD poisoning.  Though the cervicofacial edema is also a common manifestation, it was not a prominent clinical feature in this case. The alteration in the prominent clinical features may be due to the symptomatic management in the initial stages. The major cause of mortality is respiratory distress due to edema, complications related to myocarditis and renal. Renal failure manifests as an acute tubular necrosis along with rhabdomyolysis and hemoglobinuria. The cause of acute tubular necrosis in PPD poisoning, independent of rhabdomyolysis is due to concentration of PPD in the renal tubules. This occurs due to aromatic structure of PPD, which makes it readily absorbable and concentrated in the tubules.
There is no specific antidote available.for this poisoning.  Rinsing the mouth with water and ingesting milk may alleviate the gastric symptoms. Gastric lavage with 2% sodium bicarbonate is also effective. Due to low molecular weight and hydrophilic nature, PPD has low absorbability on activated charcoal. Mild case of respiratory involvement can be managed with chlorpheniramine and hydrocortisone. Severe respiratory distress requires ventilatory support. Alkalization of urine is effective when hemoglobinuria is detected. An acute renal failure is managed with adequate input and output charting, treating metabolic complications due to renal failure like hyperkalemia, hypocalcemia, hyperphosphatemia and metabolic acidosis by hemodialysis. Renal biopsy may be done when there is undue delay in recovery of renal function.
The PPD is found in almost all brands of commercially available hair dyes. Apart from an intentional or accidental excessive exposure to PPD, which results in above manifestations, routine use of this compound on regular basis for a long time can also lead to toxic effects.  Membranous nephropathy has also been reported when toxicity occurs in smaller doses. It occurs due to formation of immune complexes. Contact allergy to this compound is a well-known recognized problem. 
Association between personal hair dye use and non-Hodgkin's lymphoma, multiple myeloma, leukemia and other bladder cancer have been reported but have not been consistently observed.  However, the United States Environmental Protection Agency has not classified PPD as a carcinogen. Therefore, no warnings of toxicity are printed on boxes of hair dye. But, in view of an easy availability and potential toxicity, awareness about the toxic effects of this compound and adequate warnings for the users may be useful.
|1||Sampathkumar K, Sooraj YS, Mahaldar AR, Ajeshkumar RP, Muthiah R. Hairdye poisoning. An emerging threat. Indian J Crit Care Med 2007;11:212-4.|
|2||Yagi H, El Hind AM, Khalil SI. Acute poisoning from hair dye. East Afr J Med 1991;68:404-11.|
|3||Singh AP, Jatav OP, Dudani M. Myocarditis in hair dye poisoning. Indian J Heart 2009;61:306-7.|
|4||Ram R, Swarnalatha G, Prasad N, Dakshinamurty KV. Paraphenylenediamine ingestion. An uncommon cause of acute renal failure. Postgrad J Med 2007;53:181-2.|
|5||Shalaby SA, Elmasry MK, Abd-Elrahman AE, Abd-Elkarim MA, Abd-Elhaleem ZA. Clinical profile of acute paraphenylenediamine intoxication in Egypt. Toxicol Ind Health 2010;26:81-7.|
|6||Abdelraheem MB, El-Tigani MA, Hassan EG, Ali MA, Mohamed IA, Nazik AE. Acute renal failure owing to paraphenylene diamine hair dye poisoning in Sudanese children. Ann J Trop Paediatr 2009;29:191-6.|
|7||Devecioðlu C, Katar S, Doðru O, Taþ MA. Henna-induced haemolytic anemia and acute renal failure. Turk J Pediatr 2001;43:65-6.|
|8||Brahmi N, Kouraichi N, Blel Y, Mourali S, Thabet H, Mechmeche R, et al . Acute myocarditis and myocardial infarction induced by Paraphenylenediamine poisoning. Int J Cardiol 2006;113:93-5.|
|9||Bhargava P, Matthew P. Hair dye poisoning. Assoc Physicians J India 2007;55:871-2.|
|10||Abdelraheem M, Ali el-T, Hussien R, Zijlstra E. Paraphenylene diamine hair dye poisoning in an adolescent. Toxicol Ind Health 2011;27:911-3.|
|11||Hamdouk M, Abdelraheem M, Taha A, Cristina D, Checherita IA, Alexandru C. The association between prolonged occupational exposure to paraphenylenediamine (hair-dye) and renal impairment. Arab J Nephrol Transplant 2011;4:21-5.|
|12||Bahi T, Mahyar E, Agustín MM. Personal use of hair dyes and risk of cancer. Am J Med Assoc 2005;293:2516-25.|